Colorado, 2004

Damaging Wind in Colorado, May 9, 2004

May 9, 2004 · NWS BOU · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 9, 1:55 PM MST, 2 hours 35 minutes earlier.

Area forecast discussion, May 9, 1:55 PM MST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
255 PM MDT SUN MAY 9 2004

.SHORT TERM...ISOLATED HIGH BASED CONVECTION CONTINUES TO DEVELOP
ACROSS MOUNTAINS AND FOOTHILLS...RADAR SHOWING MOST ECHOES AT THE
1.5 DEGREE SCAN.  SO LITTLE IF ANY RAIN REACHING THE GROUND. THIS
HIGH BASED ACTIVITY SHOULD PUSH ONTO PLAINS THIS EVENING.  SOME
CONVECTION CURRENTLY DEVELOPING ALONG DRY LINE ACROSS FAR EASTERN
COLORADO... EXTENDING INTO PHILLIPS AND SEDGWICK COUNTIES.  CURRENT
LAPS ANALYSIS SHOWING CAPES AROUND 1200 J/KG ACROSS SOUTHEAST LOGAN
AND PHILLIPS COUNTIES.  SEVERE STORM WATCH FOR YUMA...KIT CARSON AND
CHEYENE COUNTIES.  SHEAR PROFILE IS WEAK IN OUR AREA...SO NOT
EXPECTING ANYTHING SIGNIFICANT AT THIS TIME.  A FEW STORMS COULD
LAST UNTIL MIDNIGHT IN FAR NORTHEAST CORNER BEFORE HEADING EAST.
OVERNIGHT...MODELS CONTINUE TO ADVERTISE NORTHERLY SURGE ACROSS
PLAINS AFTER 06Z WITH GRADUAL INCREASE IN SURFACE DEWPOINTS
OVERNIGHT.  THERE MAY BE A BIT OF STRATUS AROUND...PROBABLY NOT
ENOUGH TO CREATE AVIATION PROBLEMS.  MODELS INDICATE MCS DEVELOPING
SOMEWHERE ACROSS SOUTHERN NEBRASKA AND NORTHERN KANSAS OVERNIGHT
WHICH COULD PUSH OUTFLOW BOUNDARY INTO OUR AREA AND MAY NEED TO BE
ADDRESSED LATER.  SO...CONCERN FOR MONDAY IS HOW MUCH MOISTURE GETS
ADVECTED ACROSS THE PLAINS.  MODELS INDICATE 40 DEGREE DEWPOINTS AS
FAR WEST AS FOOTHILLS...WITH 50 DEGREE DEWPOINTS REACHING      FORT
MORGAN AND AKRON.  STILL SOME UNCERTAINTY AS TO WHERE DRY LINE SETS
UP.  BEST GUESS FOR NOW WOULD BE ACROSS EASTERN WELD... MORGAN AND
WESTERN WASHINGTON COUNTIES.  ADEQUATE DAYTIME HEATING SHOULD
PROVIDE FOR RATHER UNSTABLE AIRMASS WHICH WILL RESULT IN LATE
MORNING HIGH BASED CONVECTION ACROSS HIGH COUNTRY.  STORMS SHOULD
MOVE ONTO PLAINS DURING AFTERNOON HOURS.  SHEAR PROFILE BECOMES A
BIT MORE FAVORABLE DURING AFTERNOON...AND THERE COULD BE A FEW
ORGANIZED STORMS IN FAR NORTHEAST CORNER.  SPC HAS MUCH OF NORTHEAST
COLORADO IN A SLIGHT RISK FOR SEVERE DURING THE AFTERNOON.  STILL A
BIT EARLY TO MENTION SEVERE IN ZONES.  COULD ACTUALLY SEE SOME
MEASURABLE PRECIPITATION OUT EAST...GIVEN POTENTIAL FOR LOW LEVEL
MOISTURE.  FOR NOW...WILL WILL ADJUST POPS A BIT ACROSS AREA... WITH
AREAS EAST OF THE FRONT RANGE HAVING THE HIGHER POPS.  GUIDANCE
TEMPERATURES LOOK TOO WARM GIVEN POTENTIAL FOR CLOUD COVER...BUT
CURRENT TEMP GRID FCSTS SEEM A BIT COOL.  WILL MAKE MINOR
ADJUSTMENTS TO TEMP GRIDS.

.LONG TERM DISCUSSION...MODEL TRENDS ON THE NEXT SYSTEM REMAIN
UNCLEAR.  THERE IS A CLUSTER OF ENSEMBLE MEMBERS...INCLUDING THE
OPERATIONAL GFS...THAT HAS TRENDED TOWARD A WEAKER SYSTEM WHICH
KEEPS MOST OF THE MOISTURE NORTH OF US THROUGH MIDWEEK.  MEANWHILE
THERE ARE STILL A GOOD NUMBER OF MODEL RUNS...TYPIFIED BY THE
ECMWF...THAT ARE DIGGING ENERGY DOWN THE BACK SIDE OF THE TROUGH AND
MAINTAINING A SLOWER...BROADER...AND DEEPER TROUGH.  THE ETA APPEARS
TO BE SIMILAR TO THE OPERATIONAL GFS. IT IS NOT LOOKING LIKE A
SIGNIFICANT PRECIPITATION EVENT...BUT A GOOD CLUMP OF CONVECTION
SOMEWHERE IN THERE COULD OCCUR.  WITH TIMING DIFFICULTIES ADDED
IN...IT IS HARD TO DO MUCH TO THE GOING FORECAST.  ONE ISSUE DOES
SEEM TO BE WHERE THE SOUTH EDGE OF THE MOISTURE WILL BE FROM TUE
THROUGH THU...WITH AREAS NEAR THE NORTHERN COLORADO BORDER LOOKING
TO HAVE BETTER ODDS OF CLOUDS AND PRECIPITATION IN THE TUE THROUGH
THU PERIOD.  SIGNIFICANT CLOUD COVER AND PRECIPITATION COULD KEEP US
COOLER THAN CURRENTLY FORECAST...BUT AGAIN THE POTENTIAL FOR A
GLANCING BLOW AND SUNSHINE HOLDING US NEAR SEASONAL TEMPERATURES
SEEMS EQUALLY LIKELY.

BY THE WEEKEND THERE IS BETTER AGREEMENT ON THE TROUGH PASSING TO
THE EAST...WITH EITHER WEAK ZONAL FLOW OR NORTHWEST FLOW.  THIS
SHOULD BE A DRY PATTERN...THOUGH LOW LEVEL MOISTURE ON THE PLAINS IS
UNKNOWN.  I WILL LEAVE SAT/SUN DRY FOR THE TIME BEING...PROBABLY
STABLE TO BEGIN WITH...AND WE WILL WATCH FOR BETTER SIGNS OF
DESTABILIZATION.

&&
.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

LESZCYNSKI/GIMMESTAD
Hazardous weather outlook, May 9, 10:01 AM MST, 6 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1101 AM MDT SUN MAY 09 2004

COZ030>051-101200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1101 AM MDT SUN MAY 09 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS
THE MOUNTAINS...MOVING UNTO THE PLAINS DURING THE AFTERNOON AND
EVENING HOURS.  STRONG GUSTY WINDS UP TO 50 MPH CAN BE EXPECTED NEAR
THE SHOWERS...BUT LITTLE IF ANY RAINFALL IS EXPECTED.  THERE MAY BE
ENOUGH LOW LEVEL MOISTURE OVER THE NORTHEAST CORNER OF THE STATE FOR
MEASURABLE RAINFALL THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A COLD FRONT IS EXPECTED TO MOVE THROUGH DURING THE MIDDLE OF THE
WEEK...BRINGING MORE SEASONABLE TEMPERATURES AND A BETTER CHANCE OF
SHOWERS AND THUNDERSTORMS ON WEDNESDAY AND THURSDAY.  OTHERWISE...
ONLY ISOLATED LATE DAY THUNDERSTORMS ARE EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

LESZCYNSKI/GIMMESTAD

The radar

The Denver radar (KFTG), 61 km away, was scanning. The volume nearest the first event began at 23:29 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Weld

When
May 9, 4:30 PM MST
Where
Weld County, Garden City
Measured
50 kt (58 mph) estimated gust
Injuries
1 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
40.333, -104.650

Strong winds from a dry microburst downed tree branches and electrical lines which knocked out power for several hundred residents. One woman was injured when a tree limb fell on her as she was helping to change a tire. The woman was taken to the hospital but the extent of her injuries was not available.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2004Every state in 2004This day in weather historyWarnings in Colorado, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5401673.